Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2003, 2:48 PM EDT for Greene County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 12, 2003, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 121848
SVRPBZ
PAC059-121945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN PENNSYLVANIA
* UNTIL 345 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF ALEPPO...MOVING EAST AT 20
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
ALEPPO...
GREENSBORO...
SPRAGGS...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3974 8051 3989 8052 3982 7992 3978 7990
3978 7996 3971 7987 3972 8044What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:42 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 12, 1:42 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 142 PM EDT SAT JUL 12 2003 UPDATING FOR THE SEVERE THUNDERSTORM WATCH. FCSTID = 66 PIT 74 56 79 59 / 30 20 10 10 HLG 74 56 79 59 / 30 20 10 10 MGW 74 56 79 59 / 30 20 10 10 ZZV 74 56 79 59 / 30 20 10 10 PHD 74 56 79 59 / 30 20 10 10 FKL 74 56 79 59 / 30 20 10 10 DUJ 74 56 79 59 / 30 20 10 10 LBE 74 56 79 59 / 30 20 10 10 BTP 74 56 79 59 / 30 20 10 10 IDI 74 56 79 59 / 30 20 10 10 ODM 74 56 79 59 / 30 20 10 10 .PBZ... MD...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONE MDZ001. OH...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ020>021... PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. CAT
Hazardous weather outlook, Jul 12, 1:06 PM EDT, 1 hour 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS EVENING THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM COLUMBIANA COUNTY OHIO AND SOUTH. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Jul 12, 12:44 PM EDT, 2 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT SAT JUL 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 12:54 PM EDT, 1 hour 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1254 PM EDT SAT JUL 12 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 1:14 PM EDT, 1 hour 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-122200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 114 PM EDT SAT JUL 12 2003 THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SKYWARN ACTIVATION WILL BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 12, 1:26 PM EDT, 1 hour 22 minutes before
OHZ048-121830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 126 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WERE PUSHING ACROSS COSHOCTON COUNTY... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL OHIO UNTIL 600 PM. EARLY THIS AFTERNOON...THUNDERSTORMS WERE DEVELOPING OVER CENTRAL COSHOCTON COUNTY. THEY WERE MOVING EAST ABOUT 20 MPH. LOOK FOR BRIEF HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS AND POSSIBLY HAIL. THE STORMS WILL WILL MOVE TO AN AREA BETWEEN CHILI AND COSHOCTON BY 145 PM.
Special weather statement, Jul 12, 2:18 PM EDT, 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 2:34 PM EDT, 14 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION... THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.